What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 22, 11:20 AM CST, 42 minutes earlier.
Area forecast discussion, Apr 22, 11:20 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1220 PM CDT Sun Apr 22 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
18Z issuance...0-2 kft LLWS will remain in area TAFs until
passage of surface of warm front later this afternoon (winds will
veer more to W of S and LLWS threat will diminish with passage of
warm front at a given point). New TAF Package for 22.18 UTC will
retain timing of passage of deep convection this afternoon and
evening, ending altogether by mid- evening. Mainly IFR conditions
due to both CIGs\VSBYs until thunderstorms exit to the east. May
rise above MVFR temporarily in warm sector and behind deep
convection for a while until cold front passes later this evening.
As the cold passes region around midnight 9western 2/3 of area)
and Midnight-3 am remainder of area, expect IFR to ocnl LIFR due
to CIGs and some MVFR conditions due to drizzle and fog in the
wrap- around from midnight to sunrise. Low CIGs will be slow to
erode through 14-16 UTC Monday. /23 JMM
&&
.PREV DISCUSSION... /issued 958 AM CDT Sun Apr 22 2018/
DISCUSSION...See updated information below.
UPDATE...This morning's observed upper air and surface data
indicate a closed mid-tropospheric low invof SE KS\NW AR. Further
SE over our area, a sfc warm front extends across Nrn LA and
further SE into the offshore waters of coastal AL. The latest
observed radar, satellite and surface data show the warm front is
on the move to the NE.
Of note - and very obvious this morning - is the left exit region
of a straight jet streak moving through base of aforementioned
mid- and upper tropospheric trough. This is forecast by both
spectral models to engage the surface warm front while lifting
through our region around midday. This energy, for a brief
period, is forecast to engage the lower tropospheric jet and
create a narrow region of forced mesoscale ascent across our NW
forecast area as it lifts to the NE from SC MS (shown very well
currently by KJAN 88D Base Vel loop).
Also, some of our very latest guidance suggests we will have two
areas to focus on this afternoon - first the one mentioned above
and then a second that may form in an area of enhanced moisture
flux convergence that moves along the coast. The question is not
one of sufficient vertical wind shear, but rather thermodynamic
instability. As of the moment, we have some SBCAPES around 500
J/kg, however, the MLCAPES are near zero and their is still quite
a bit of CINH to overcome to the tune of 100-200 J/kg (there will
need to be enough mesoscale lift to force parcels up through this
to realize full potential of warm sector fuel - however there are
doubts with trajectory of sfc flow with such an ELY component.
For now, agree with ongoing assessment of low end severe threat
with primary threats being wind damage (5% or less and perhaps a
brief tornado, 2% or less within 25% of a point, and mainly over
the interior). The severe threat wanes in the 21-03 UTC as all of
the forcing mechanisms lift to the NE (along with the sfc warm
front) time frame.
With the system translating in the fashion it currently is,
cannot see anything more than a nuisance flood threat. Given very
moist antecedent soil conditions, will keep an extra careful eye
on Clarke Co AL for any digressions from this line of thinking in
the event something changes.
Do plan on making some short-term updates to the grids mainly for
timing. /23 JMM
MARINE...For now, SCEC conditions are observed to be working out
quite well. So no changes to ongoing marine zone package at the
moment. The greatest instability will be offshore today, so be on
the alert for a line of thunderstorms to move through later that
could generate sudden squalls int he 33-50 knot range. Waterspouts
will also be possible along the leading edge of any thunderstorm
line that may form. These hazards will pose particular threats to
small craft, even those operating nearshore. /23 JMM and /49
AVIATION...Added LLWS to the TAFS next several hours since our
region is now invof the sfc warm front and given observed veering
wind profiles. /49
PREV DISCUSSION... /issued 651 AM CDT Sun Apr 22 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...Current MVFR ceilings will prevail through most of
the forecast period. Showers and thunderstorms will move in from
the west through the day, with ocnl IFR ceilings/visibility. Some
locally strong variable winds in and near stronger thunderstorms,
otherwise a prevailing moderate southerly wind. Gradual ending of
showers and storms overnight. 12/DS
PREV DISCUSSION... /issued 444 AM CDT Sun Apr 22 2018/
NEAR TERM /Now Through Sunday night/...As we have been
discussing for the past several days, there is a Marginal Risk for
severe storms across our area today. As we have gotten closer to
the event, we are able to narrow down "What" the potential will be
and "Where" that potential will be the greatest. While we are not
expecting a significant event, it appears that the potential for
a few strong to severe storms, and possibly even a brief/weak
tornado could be there across portions of our forecast area this
afternoon if all the required parameters are able to come
together.
An upper low, located over Oklahoma per current water vapor
satellite imagery, should move east toward Tennessee through
tonight. The mid-level water vapor channel indicates very noticably
diffluent flow off to the west of the forecast area at this time,
with a broad area of showers and scattered thunderstorms noted on
radar over much of Louisiana and eastern Arkansas. This area of
diffluent flow is expected to move east across our area today.
At the surface, gradual deepening of a low pressure area will occur
over the Lower Mississippi Valley, with a warm front lifting north
across Mississippi and Alabama during the course of the day.
Meanwhile, an attendant cold front will move east across the
Mississippi River by midday, and toward the Mississippi/Alabama
border by around 00Z Monday. Out ahead of this cold front, with low
level forcing due to the warm front, should see widespread showers
and scattered thunderstorms continue to move east across our area.
Biggest question mark across our area will be available instability.
Widespread cloudiness should precede the cold front, limiting
daytime destabilization. While most of the global models indicate
SBCAPEs no more than around 500-800 J/Kg, some of the mesoscale
models indicate the potential for up to at least 1500 J/KG SBCAPE.
Mesoscale models are also a little more robust on the dynamics, with
the HRRR, WRF-ARW and WRF-NMM all indicating about a 40 to 50 knot
low level jet max over the area this afternoon and 0-3KM SRH values
possibly up to around 250 M2/S2. With the northward advancing warm
front providing low level forcing and lift, could see a few rotating
storms.
While the entire forecast area is outlooked by SPC with the
Marginal Risk of severe weather, based on the mesoscale model data
the greatest threat area for a localized severe wind gust or a
brief/weak tornado appears to be over parts of interior southwest
Alabama and the inland portions of the western Florida panhandle.
Main timing for any strong to severe storms for these areas will
likely be late morning through the afternoon hours. Some lingering
showers and storms early this evening over south central Alabama
(east of I-65) and the western Florida panhandle, but with a more
diminished threat for stronger storms. Precip expected to end from
west to east across the entire area during the overnight hours. 12/DS
SHORT TERM /Monday Through Tuesday night/...Upper level cyclonic
gyre over TN Monday morning is forecast to move very slowly during
the day, only lifting up into KY by Tuesday. The upper level low
opens up and shears northeast more quickly by Tuesday night, up
across the Ohio Valley. Moisture wrapping around the cyclonic
curvature supports a mention of a small chance of rain over the
interior zones Monday. More mid level energy diving southeast at
the base of the long wave upper trof axis oriented just to our
east may be enough to squeeze out a small chance of showers on
Tuesday, before drier deep layer airmass moves in from the west
Tuesday night. Daily highs Monday and Tuesday about 3 to 5 degrees
below climatology. Overnight lows not too far off seasonal
means. /10
LONG TERM /Wednesday Through Saturday/...During the outlook, the
latest 22.00Z runs of the global spectral models of the
GFS/ECMWF/and Canadian GEM show a positive tilt upper trof moving
southeast into the central Plains Wednesday. By Wednesday night
into Thursday, spread in the guidance unfolds with the GFS
trending faster with the passage of the southern stream mid level
trof axis late Wednesday night into Thursday, while the ECMWF and
Canadian GEM are slower. By the close of next week, the ECMWF
brings a more defined southern stream upper system over the deep
south late Friday and into Saturday implying a more wet solution.
In the other camp, the GFS has more of a deep layer northwest flow
in place with long wave upper trof over the Appalachians; thus a
drier solution. With a series of frontal passages noted in the
medium range WPC graphics for Wednesday and the next for Friday
into early Saturday, will have small PoPs Wednesday into Thursday
given the spreads and then for Friday/Friday night closer to
ECMWF. Daily highs and lows a few degrees below climatology. /10
MARINE...Moderate to occasionally strong southeasterly winds this
morning become southerly this afternoon as a cold front approaches
the marine area from the west. The front is expected to move across
the coastal waters tonight, with the moderate to occasionally
strong winds shifting to west and then northwest by around
daybreak Monday. Scattered to numerous showers and thunderstorms,
some producing gusty winds and locally higher seas expected in
advance of the cold front. West to northwest flow is then expected
to gradually weaken over the marine area in the wake of the front
through midweek. Small Craft Exercise Caution headlines required
for today and tonight, with winds and seas subsiding early to
midweek. 12/DS
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday evening for ALZ265-266.
FL...High Rip Current Risk through Monday evening for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 22, 4:58 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
558 AM CDT Sun Apr 22 2018
ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
558 AM CDT Sun Apr 22 2018
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY...
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
558 AM CDT Sun Apr 22 2018
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday.
GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
558 AM CDT Sun Apr 22 2018
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Hazardous conditions for small craft can be expected today and
tonight over much of the marine area. Small craft should exercise
caution.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous conditions for small craft will be possible into the early
and middle part of the week.
In the hours before
Special weather statement, Apr 22, 11:14 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1214 PM CDT SUN APR 22 2018
ALZ052-053-221800-
Clarke AL-Washington AL-
1214 PM CDT SUN APR 22 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 100 PM CDT...
At 1214 PM CDT, the strong thunderstorm was located near Jackson,
moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jackson, Grove Hill, Leroy and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter indoors until this storm has passed.
LAT...LON 3169 8756 3159 8757 3128 8786 3138 8804
3182 8786
TIME...MOT...LOC 1714Z 211DEG 26KT 3147 8786Special weather statement, Apr 22, 11:26 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1226 PM CDT SUN APR 22 2018
ALZ053-055-262-221745-
Clarke AL-Baldwin Inland AL-Monroe AL-
1226 PM CDT SUN APR 22 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTHEASTERN CLARKE
COUNTIES UNTIL 1245 PM CDT...
At 1226 PM CDT, the strong thunderstorm was located 14 miles west of
Uriah, or 16 miles southeast of Jackson, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern
Monroe...north central Baldwin and southeastern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter indoors until this storm has passed.
LAT...LON 3119 8772 3128 8786 3151 8765 3142 8747
TIME...MOT...LOC 1726Z 194DEG 28KT 3131 8774
Special weather statement, Apr 22, 11:37 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1237 PM CDT SUN APR 22 2018
ALZ056-059-060-221815-
Conecuh AL-Escambia AL-Covington AL-
1237 PM CDT SUN APR 22 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND NORTHWESTERN
COVINGTON COUNTIES UNTIL 115 PM CDT...
At 1237 PM CDT, the strong thunderstorm was located over River Falls,
or near Andalusia, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter indoors until this storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3116 8644 3112 8672 3119 8691 3154 8685
3152 8682 3152 8640 3145 8640 3149 8636
3149 8634
TIME...MOT...LOC 1737Z 195DEG 23KT 3133 8653Special weather statement, Apr 22, 11:46 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1246 PM CDT SUN APR 22 2018
FLZ201-203-221815-
Escambia Inland FL-Santa Rosa Inland FL-
1246 PM CDT SUN APR 22 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 115 PM
CDT...
At 1245 PM CDT, the strong thunderstorm was located near Pace, moving
north at 30 mph.
Wind gusts up to 50 mph will be possible with this storm. Weak
rotation has also been indicated with this storm.
Locations impacted include...
Pace and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3058 8715 3060 8718 3059 8719 3059 8720
3060 8719 3060 8720 3061 8720 3061 8722
3059 8722 3059 8723 3061 8723 3061 8725
3060 8724 3061 8726 3059 8729 3092 8732
3090 8702 3058 8710
TIME...MOT...LOC 1745Z 184DEG 27KT 3065 8720